Statins back pain

Written by norene anderson
  • Share
  • Tweet
  • Share
  • Email

Statins are used in the treatment of high cholesterol. Of all the side effects, back pain has been at the top of the list. Some muscle pain and weakness, along with liver damage, may be permanent.

Other People Are Reading

History

According to Reuters, statins have been around since the 1970s when the Japanese scientist Akira Endo identified the effects of reducing triglycerides and fatty substances (LDL) and increasing good cholesterol (HDL) to improve heart health. Statins have been available on the US market since the 1980s.

Side Effects

According to WebMD, the risk of back pain caused by muscle injury from statins is a common side effect. Muscle inflammation (myositis) and myalgia (muscle pain) may be resolved by discontinuing the medication.

More Damage

Another muscle involvement causing back pain from statins is an elevated CPK level. According to WebMD, this condition may take a longer time to resolve than myalgia. A more serious side effect is rhabdomyolysis. This involves not just the back, but muscles over all the body and can lead to death.

Considerations

Harvard Health Publications recommends close monitoring by your physician if you are over 80 years of age, are frail or if you take other prescription or over-the-counter medications. Dosage may require adjustment to accommodate specific health issues.

Warning

Always report any new or exacerbated signs of back pain to your doctor if you take statins or if your dosage is changed. Quick intervention is important to avoid long-term or irreversible muscle damage.

Don't Miss

References

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.